Tags

Type your tag names separated by a space and hit enter

Mechanisms mediating the ability of caffeine to influence MDMA ('Ecstasy')-induced hyperthermia in rats.
Br J Pharmacol 2010; 160(4):860-77BJ

Abstract

BACKGROUND AND PURPOSE

Caffeine exacerbates the hyperthermia associated with an acute exposure to 3,4 methylenedioxymethamphetamine (MDMA, 'Ecstasy') in rats. The present study investigated the mechanisms mediating this interaction.

EXPERIMENTAL APPROACH

Adult male Sprague-Dawley rats were treated with caffeine (10 mg x kg(-1); i.p.) and MDMA (15 mg x kg(-1); i.p.) alone and in combination. Core body temperatures were monitored before and after drug administration.

KEY RESULTS

Central catecholamine depletion blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Caffeine provoked a hyperthermic response when the catecholamine releaser d-amphetamine (1 mg x kg(-1)) was combined with the 5-HT releaser D-fenfluramine (5 mg x kg(-1)) or the non-selective dopamine receptor agonist apomorphine (1 mg x kg(-1)) was combined with the 5-HT(2) receptor agonist DOI (2 mg x kg(-1)) but not following either agents alone. Pretreatment with the dopamine D(1) receptor antagonist Schering (SCH) 23390 (1 mg x kg(-1)), the 5-HT(2) receptor antagonist ketanserin (5 mg x kg(-1)) or alpha(1)-adreno- receptor antagonist prazosin (0.2 mg x kg(-1)) blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Co-administration of a combination of MDMA with the PDE-4 inhibitor rolipram (0.025 mg x kg(-1)) and the adenosine A(1/2) receptor antagonist 9-chloro-2-(2-furanyl)-[1,2,4]triazolo[1,5-C]quinazolin-5-amine 15943 (10 mg x kg(-1)) or the A(2A) receptor antagonist SCH 58261 (2 mg x kg(-1)) but not the A(1) receptor antagonist DPCPX (10 mg x kg(-1)) exacerbated MDMA-induced hyperthermia.

CONCLUSIONS AND IMPLICATIONS

A mechanism comprising 5-HT and catecholamines is proposed to mediate MDMA-induced hyperthermia. A combination of adenosine A(2A) receptor antagonism and PDE inhibition can account for the exacerbation of MDMA-induced hyperthermia by caffeine.

Authors+Show Affiliations

Neuropsychopharmacology Research Group, School of Pharmacy and Pharmaceutical Sciences & Trinity College Institute of Neuroscience, Trinity College Dublin, Dublin, Ireland.

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

20590585

Citation

Vanattou-Saïfoudine, N, et al. "Mechanisms Mediating the Ability of Caffeine to Influence MDMA ('Ecstasy')-induced Hyperthermia in Rats." British Journal of Pharmacology, vol. 160, no. 4, 2010, pp. 860-77.
Vanattou-Saïfoudine N, McNamara R, Harkin A. Mechanisms mediating the ability of caffeine to influence MDMA ('Ecstasy')-induced hyperthermia in rats. Br J Pharmacol. 2010;160(4):860-77.
Vanattou-Saïfoudine, N., McNamara, R., & Harkin, A. (2010). Mechanisms mediating the ability of caffeine to influence MDMA ('Ecstasy')-induced hyperthermia in rats. British Journal of Pharmacology, 160(4), pp. 860-77. doi:10.1111/j.1476-5381.2010.00660.x.
Vanattou-Saïfoudine N, McNamara R, Harkin A. Mechanisms Mediating the Ability of Caffeine to Influence MDMA ('Ecstasy')-induced Hyperthermia in Rats. Br J Pharmacol. 2010;160(4):860-77. PubMed PMID: 20590585.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Mechanisms mediating the ability of caffeine to influence MDMA ('Ecstasy')-induced hyperthermia in rats. AU - Vanattou-Saïfoudine,N, AU - McNamara,R, AU - Harkin,A, PY - 2010/7/2/entrez PY - 2010/7/2/pubmed PY - 2010/11/4/medline SP - 860 EP - 77 JF - British journal of pharmacology JO - Br. J. Pharmacol. VL - 160 IS - 4 N2 - BACKGROUND AND PURPOSE: Caffeine exacerbates the hyperthermia associated with an acute exposure to 3,4 methylenedioxymethamphetamine (MDMA, 'Ecstasy') in rats. The present study investigated the mechanisms mediating this interaction. EXPERIMENTAL APPROACH: Adult male Sprague-Dawley rats were treated with caffeine (10 mg x kg(-1); i.p.) and MDMA (15 mg x kg(-1); i.p.) alone and in combination. Core body temperatures were monitored before and after drug administration. KEY RESULTS: Central catecholamine depletion blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Caffeine provoked a hyperthermic response when the catecholamine releaser d-amphetamine (1 mg x kg(-1)) was combined with the 5-HT releaser D-fenfluramine (5 mg x kg(-1)) or the non-selective dopamine receptor agonist apomorphine (1 mg x kg(-1)) was combined with the 5-HT(2) receptor agonist DOI (2 mg x kg(-1)) but not following either agents alone. Pretreatment with the dopamine D(1) receptor antagonist Schering (SCH) 23390 (1 mg x kg(-1)), the 5-HT(2) receptor antagonist ketanserin (5 mg x kg(-1)) or alpha(1)-adreno- receptor antagonist prazosin (0.2 mg x kg(-1)) blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Co-administration of a combination of MDMA with the PDE-4 inhibitor rolipram (0.025 mg x kg(-1)) and the adenosine A(1/2) receptor antagonist 9-chloro-2-(2-furanyl)-[1,2,4]triazolo[1,5-C]quinazolin-5-amine 15943 (10 mg x kg(-1)) or the A(2A) receptor antagonist SCH 58261 (2 mg x kg(-1)) but not the A(1) receptor antagonist DPCPX (10 mg x kg(-1)) exacerbated MDMA-induced hyperthermia. CONCLUSIONS AND IMPLICATIONS: A mechanism comprising 5-HT and catecholamines is proposed to mediate MDMA-induced hyperthermia. A combination of adenosine A(2A) receptor antagonism and PDE inhibition can account for the exacerbation of MDMA-induced hyperthermia by caffeine. SN - 1476-5381 UR - https://www.unboundmedicine.com/medline/citation/20590585/Mechanisms_mediating_the_ability_of_caffeine_to_influence_MDMA__'Ecstasy'__induced_hyperthermia_in_rats_ L2 - https://doi.org/10.1111/j.1476-5381.2010.00660.x DB - PRIME DP - Unbound Medicine ER -